Texas, 2013

Hail in Texas, July 19, 2013

July 19, 2013 · NWS HGX · 1 event in 1 county or zone

A shortwave disturbance generated clusters of thunderstorms that produced severe hail over Wharton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A shortwave disturbance generated clusters of thunderstorms that produced severe hail over Wharton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 19, 2:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jul 19, 2:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
333 PM CDT FRI JUL 19 2013

.DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF SOUTHEAST
TEXAS THIS AFTERNOON AS DEEPER MOISTURE BEGINS TO WORK INTO THE
REGION. THE HEAVIEST SHOWERS HAVE NOW MOVED INTO THE NORTHERN
EDGE OF THE HOUSTON METRO AREA STRETCHING ALONG A LINE FROM NEAR
PRAIRIE VIEW EASTWARD TO LIBERTY. THE RAIN AND CLOUD COVER HAS
HELPED TO HOLD TEMPERATURES DOWN AGAIN THIS AFTERNOON WITH MOST
AREAS ONLY IN THE LOW TO MID 80S. THESE SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE EARLY EVENING HOURS WITH BRIEF HEAVY
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING POSSIBLE.

ALL OF THIS ACTIVITY IS ASSOCIATED WITH A WESTWARD MOVING UPPER
LEVEL LOW CURRENTLY CENTERED OVER LOUISIANA. THIS FEATURE WILL
CONTINUE TO TRAVEL WESTWARD THROUGH THE WEEKEND BRINGING
INCREASING RAIN CHANCES TO SOUTHEAST TEXAS. HAVE RAISED POPS
SLIGHTLY FOR SATURDAY AND SUNDAY AND THESE MAY NEED TO BE RAISED
FURTHER STILL AS WE MOVE FORWARD IN TIME. TEMPERATURES REMAIN
SOMEWHAT PROBLEMATIC THIS WEEKEND AS MOST AREAS WILL SEE
SIGNIFICANT CLOUD COVER AND RAIN COOLED AIR. HAVE KEPT HIGH
TEMPERATURES IN THE LOW 90S FOR MOST LOCATIONS ALTHOUGH A FEW
SPOTS COULD WARM INTO THE MID 90S IF THEY MANAGE TO GET A FEW
HOURS OF AFTERNOON SUN. PRECIPITATION COVERAGE WILL BEGIN TO
DECREASE ON MONDAY AS THE UPPER LOW BEGINS TO BE ABSORBED BY A
DEEPENING TROUGH ACROSS THE EASTERN UNITED STATES AND HIGH
PRESSURE BUILDS INTO THE STATE. EXPECT DRIER WEATHER AND WARMING
TEMPERATURES THROUGH THE END OF NEXT WEEK...WITH SOME LOCATIONS
POSSIBLY SEEING A RETURN OF TRIPLE DIGIT HIGHS BY THIS TIME NEXT
WEEK. 38

&&

.MARINE...
WINDS OF 5 TO 15 KNTS WILL BE THE NORM THIS WEEK. IN
THE SHORTER TERM EXPECT SCATTERED SHOWERS TO REDEVELOP TOWARD
MORNING AND MAY FOCUS IN THE NEARSHORE WATERS WITH A
LANDBREEZE...THEN EXPAND INLAND. IN GENERAL THE EASTERLY FLOW WILL
BECOME MORE S TO SSW BY SATURDAY. RAIN CHANCES SHOULD TAPER OFF ON
SUNDAY AS UPPER SHEAR AXIS WEAKENS OVER SETX. UPPER RIDGING TAKES
HOLD BY LATE TUESDAY AND EXPECT LITTLE COVERAGE AT THAT POINT WITH
A RETURN TO GREATER WINDS AT NIGHT AND LIGHTER WINDS DURING THE
DAY OVER THE GULF WATERS.

45

&&

.AVIATION...
SEABREEZE AND STORMS OUTFLOW FROM THE THE NORTHEAST FOCUSING A
LINE OF STORMS FROM AROUND VCT-ARM-DWH-NORTH OF IAH-SOUTH OF
6R3-BPT. STORMS ARE SLOW MOVING AND SHOULD GENERALLY EXPAND AWAY
FROM THE COAST THE NEXT COUPLE OF HOURS. WILL BE CLEARING OUT
IAH/HOU/GLS/LBX WITH THE UPDATE SHORTLY. STILL EXPECTING
REDEVELOPMENT AT OR BEFORE SUNRISE NEAR THE COAST AND THEN
EXPANDING INLAND TOMORROW DURING THE MORNING AND AFTERNOON HOURS.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  91  73  92  75 /  30  50  20  20  20
HOUSTON (IAH)              74  91  74  92  77 /  30  50  20  40  10
GALVESTON (GLS)            80  89  80  90  81 /  30  50  30  50  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
Hazardous weather outlook, Jul 19, 3:09 AM CST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
409 AM CDT FRI JUL 19 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-200915-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
409 AM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THE
STRONGER CELLS WILL BE CAPABLE OF PRODUCING SOME GUSTY WINDS. IN
ADDITION...DUE TO SLOW STORM MOVEMENT...LOCALIZED HEAVY DOWNPOURS
MAY PRODUCE A FEW INCHES OF RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SIMILAR CONDITIONS ARE EXPECTED ON SATURDAY AND SUNDAY. RAIN
CHANCES WILL TAPER OFF EARLY NEXT WEEK AND A WARMING TREND WILL
ENSUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ330-335-350-355-370-375-200915-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
409 AM CDT FRI JUL 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OFFSHORE LATE
TONIGHT AND SATURDAY MORNING AND AGAIN SATURDAY NIGHT AND SUNDAY
MORNING. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Houston radar (KHGX), 102 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wharton

When
July 19, 3:00 PM CST
Where
Wharton County, 2.89 mi NE of Wharton Muni Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.276, -96.112

Penny sized hail was observed on County Road 428 just south of Wharton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469943.